Hail, Ritchie
- When
- May 14, 2:29 PM EST
- Where
- Ritchie County, Pennsboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -80.970
As a surface front oscillated north and south across central and northern West Virginia, showers and thunderstorms developed in a high instability atmosphere on the afternoons of the 14th and 15th. Some of these storms became strong to severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
As a surface front oscillated north and south across central and northern West Virginia, showers and thunderstorms developed in a high instability atmosphere on the afternoons of the 14th and 15th. Some of these storms became strong to severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 1:54 PM EST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 254 PM EDT Mon May 14 2018 .SYNOPSIS... Unsettled weather pattern continues through the week with daily thunderstorm chances in a warm and humid airmass. && .NEAR TERM /THROUGH TUESDAY/... As of 224 PM Monday... Severe Thunderstorm Watch 88 continues across our northern counties. Storms are having a hard time organizing on the southwest flank of the developing line, so the southern border to the watch looks good right now. This line continues to organize and the primary concern remains damaging winds with these storms. There is some concern for a more organized damaging wind event as the line congeals and becomes cold pool dominant. However, the wind profile is not great so primarily expect a broken line of storms with instances of wind damage occurring as individual cells collapse. Once this line progresses through the area by early evening, models are quiet through the night with most of the action remaining to our north. At least patchy fog can be expected where convection occurs this afternoon. Expect a repeat of today on Tuesday with a quiet morning allowing strong heating, followed by more convection in the afternoon. Kept with inherited forecast hitting PoPs hardest across the north again, but extending them further south than today based on model projections. Again on Tuesday, instability looks good but wind fields are rather weak so a few strong to severe storms are again possible. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 254 PM Monday... Slow moving frontal boundary will drift southward causing the threat for showers and storms to do the same through the period. These should exhibit a diurnal pattern, but cannot rule out a shower or storm even at night. Temperatures will be moderated by higher humidity and cloud cover. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 254 PM Monday... Unsettled pattern continues with enhanced potential for heavy rainfall through at least Friday as an upper level low opens up and drifts northward bringing a slug of deeper moisture northward into our area from the Gulf of Mexico. Models differ some on how fast the upper low gets out of here. Even if it does shift east, southwest flow around the ridge over the western Atlantic keeps moisture high and the threat for showers and storms will linger through Monday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 135 PM Monday... Initial concern is with developing area of thunderstorms over east central Ohio. These storms are expected to progress east- southeastward over the next several hours, impacting PKB, CKB and EKB. Will forecast a hard wind shift as these storms pass through with gusts up to 35 kts a good bet. There is a small potential for even higher gusts and hail if strongest storms nail a terminal. The southern reach to these storms is questionable but do not expect them to dive south enough to impact HTS, CRW or BKW. The other concern will be fog tonight, especially up north. Left that out for now but will refine that forecast once storms pass and it becomes more certain how much skies clear overnight. A repeat of today is expected on Tuesday with generally quiet weather during the first part of the day and more storms during the afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Exact impacts and timing of storms at PKB, CKB, EKN could vary from TAF. Fog could develop behind storms tonight at PKB, CKB and EKN. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z TUESDAY... Brief periods of IFR possible in showers and storms through the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE NEAR TERM...ABE SHORT TERM...ABE LONG TERM...ABE AVIATION...ABE
Hazardous Weather Outlook National Weather Service Charleston WV 1235 PM EDT Mon May 14 2018 OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-521>526-151645- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun- Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1235 PM EDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ083>087-WVZ006>008-014>016-027-517>520-151645- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV- Putnam-Kanawha-Roane-Clay-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 1235 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible today and tonight. Some of the stronger storms may be capable of damaging wind gusts and large hail. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-151645- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 1235 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ABE
Special Weather Statement National Weather Service Charleston WV 240 PM EDT MON MAY 14 2018 OHZ067-075-076-141915- Washington-Athens-Morgan- 240 PM EDT MON MAY 14 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON... SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES... At 240 PM EDT, a strong thunderstorm was located near Athens, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Athens, Chauncey, Jacksonville, Trimble, Amesville, Stroud Run State Park, Bartlett and The Plains. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3931 8217 3949 8212 3944 8174 3923 8177 TIME...MOT...LOC 1840Z 281DEG 28KT 3939 8205 09
Special Weather Statement
National Weather Service Charleston WV
251 PM EDT MON MAY 14 2018
OHZ076-WVZ009-010-141915-
Washington-Wood-Pleasants-
251 PM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
SOUTHWESTERN PLEASANTS AND NORTHEASTERN WOOD COUNTIES...
At 250 PM EDT, a strong thunderstorm was located 9 miles northwest of
Vienna, or 9 miles northwest of Belpre, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Belmont, Boaz,
North Hills, Waverly, Fleming, Willow Island and Devola.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 176 and 186.
Interstate 77 in Ohio between mile markers 1 and 6.
Route 50 in West Virginia between mile markers 10 and 11, and
between mile markers 16 and 23.
LAT...LON 3946 8123 3921 8129 3933 8179 3948 8174
3948 8171 3952 8171
TIME...MOT...LOC 1850Z 280DEG 28KT 3941 8167
09Special Weather Statement
National Weather Service Charleston WV
254 PM EDT MON MAY 14 2018
OHZ076-WVZ010-011-019-141930-
Washington-Ritchie-Pleasants-Tyler-
254 PM EDT MON MAY 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WASHINGTON...NORTHEASTERN PLEASANTS...NORTH CENTRAL RITCHIE AND TYLER
COUNTIES...
At 254 PM EDT, radar indicated strong thunderstorms were located
along a line extending from New Martinsville to near St. Marys.
Movement was southeast at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, Matamoras,
Friendly, Fly, Alma, Arvilla, Point Lookout, New Matamoras, Wick,
Mountain, Lima and Hebron.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3954 8078 3951 8074 3947 8071 3948 8067
3947 8067 3947 8065 3929 8097 3946 8127
3957 8108 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 1854Z 306DEG 30KT 3964 8088 3945 8123
09Special Weather Statement National Weather Service Charleston WV 317 PM EDT MON MAY 14 2018 WVZ009>011-017-019-020-141945- Doddridge-Ritchie-Wirt-Wood-Pleasants-Tyler- 317 PM EDT MON MAY 14 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PLEASANTS... CENTRAL RITCHIE...WEST CENTRAL DODDRIDGE...NORTH CENTRAL WIRT... SOUTHWESTERN TYLER AND EAST CENTRAL WOOD COUNTIES... At 317 PM EDT, radar indicated strong thunderstorms were located along a line extending from near St. Marys to near Mineralwells. Movement was east at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Parkersburg, Harrisville, Pennsboro, Mineralwells, North Bend State Park, Ellenboro, Cairo, Walker, Nutter Farm, Maxwell, Petroleum, Schultz, Hebron, Pike, Freeport, Davisville, Greencastle and Highland. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 167 and 172. Route 50 in West Virginia between mile markers 13 and 45. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3932 8080 3908 8130 3917 8163 3940 8115 TIME...MOT...LOC 1917Z 282DEG 28KT 3937 8112 3917 8155 09
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST VALLEY MILLS 39.32N 81.44W
05/14/2018 E40 MPH WOOD WV SOCIAL MEDIA
SPOTTER REPORT VIA FACEBOOK.
&&
EVENT NUMBER RLX1801600
MEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL PENNSBORO 39.28N 80.97W
05/14/2018 E0.75 INCH RITCHIE WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1801601
ABEThe Charleston,WV radar (KRLX), 126 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
11 thunderstorm wind, 2 hail. Local standard time, as filed.
Numerous trees and power lines were knocked down around Harman.
Multiple trees were blown down.
Several trees were downed by thunderstorm winds.
Trees and power lines were blown down near Durbin and Bartow.
Trees and power lines were blown down across Route 2, closing the road for a time.
Several trees were blown down by thunderstorm winds.
State Route 18 was closed due to trees and power lines down across the road.
Thunderstorm winds downed trees and power lines.
Trees and power lines were blown down near Hepzibah.
Several trees were blown down around Pruntytown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744934, 744935, 744936, 744937, 744938, 744939, 744940, 745081, 745082, 745083, 745084, 745085, 745086.